Idaho, 2007

Hail in Idaho, July 13, 2007

July 13, 2007 · NWS BOI · 2 events in 1 county or zone

A shortwave trough lifting through Central Oregon and the associated jet stream speed max over Southwest Idaho lead to the development of severe thunderstorms over the Nampa and Caldwell, Idaho areas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOI wrote it up.

A shortwave trough lifting through Central Oregon and the associated jet stream speed max over Southwest Idaho lead to the development of severe thunderstorms over the Nampa and Caldwell, Idaho areas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boise, ID wrote its last area forecast discussion before the first event at Jul 13, 2:30 PM MST, 1 hour 40 minutes earlier.

Area forecast discussion, Jul 13, 2:30 PM MST, 1 hour 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BOISE ID
330 PM MDT FRI JUL 13 2007

.SHORT TERM...TONIGHT THROUGH SUNDAY...LINE OF THUNDERSTORMS
DEVELOPED THIS MORNING AND CONTINUE TO PROGRESS EAST INTO EASTERN
WASHINGTON INTO NORTHEAST OREGON. MODEST SHEAR OF 30-40 KTS IN OUR
NORTHEAST OREGON ZONES THIS EVENING WILL PROVIDE THE POTENTIAL FOR
SMALL HAIL WITH STORMS AROUND BAKER. THUNDERSTORM PRODUCTION BECOMES
MORE FAVORABLE FURTHER EAST INTO THE WEST CENTRAL MOUNTAINS THIS
EVENING. FURTHER SOUTH...ISOLATED THUNDERSTORMS WERE DEVELOPING IN
THE SOUTHWEST HIGHLANDS BUT THE CONCERN WITH THESE CELLS WILL BE
GUSTY WINDS DUE TO HOT AND DRY CONDITIONS. CONVECTION IS EXPECTED TO
END BY MIDNIGHT...BUT ISOLATED THUNDERSTORMS MAY CONTINUE IN THE
BOISE AND WEST CENTRAL MOUNTAINS THROUGH EARLY SATURDAY MORNING AS
THE WEAKENING UPPER JET MOVES ACROSS THAT AREA PROVIDING DYNAMICAL
SUPPORT. HOT TEMPS CONTINUE ON SATURDAY ALTHOUGH IT WON/T BE QUITE
AS HOT AS MODEL THICKNESSES ARE SLIGHTLY LOWER. DRIER AIR CONTINUES
TO WORK NORTHWARD OUT OF THE GREAT BASIN WITH A SLIGHTLY LOWER
CHANCE FOR THUNDERSTORMS. KEPT SLIGHT CHANCE POPS IN THE NORTH WITH
LITTLE OR NO POPS ELSEWHERE. TEMPS WILL BE SLIGHTLY COOLER ON SUNDAY
AS THE THERMAL AXIS GETS SHOVED EAST AND A PACIFIC TROUGH EDGES
CLOSER TO THE COAST. ONCE AGAIN...SOUTHWEST FLOW WILL FAVOR
THUNDERSTORM DEVELOPMENT OVER THE NORTHERN HIGH TERRAIN. WINDS ARE
EXPECTED TO INCREASE SUNDAY AFTERNOON AHEAD OF APPROACHING
TROUGH.

.LONG TERM...SUNDAY NIGHT THROUGH FRIDAY. MODELS CONTINUE TO SHOW
UPPER LEVEL TROUGH SLOWLY PROGRESSING EASTWARD THROUGHOUT THE
PERIOD...WITH AXIS OF TROUGH REMAINING TO THE WEST OF THE FORECAST
AREA. GFS CONTINUES TO SHOW A FASTER PROGRESSION OF THE TROUGH
EASTWARD DURING THE PERIOD. MOIST SOUTHWEST FLOW IS EXPECTED...AND
MODELS INDICATING PRECIPITABLE WATER VALUES AROUND 0.60 OR GREATER
DURING THE PERIOD. INCREASED AFTERNOON AND EVENING POPS ACROSS
REGION IN THE MOUNTAINOUS REGIONS MONDAY THROUGH WEDNESDAY TO
INCLUDE THUNDERSTORM CHANCES. TEMPERATURES BEGIN TO GRADUALLY COOL
ACROSS THE REGION BEGINNING ON WEDNESDAY AS HEIGHTS AND THICKNESSES
LOWER. MODELS INDICATING AMPLE MOISTURE SUPPLY THROUGH EARLY
THURSDAY...WITH CONDITIONS BEGINNING TO DRY ON FRIDAY. MULTIPLE
EMBEDDED SHORTWAVES EXPECTED TO AFFECT OUR FORECAST AREA AS UPPER
TROUGH PUSHES INLAND AND CHANCES FOR SHOWERS AND THUNDERSTORMS
REMAIN THROUGH NEXT FRIDAY. TEMPERATURES BEGIN TO REBOUND ON
FRIDAY...UPPER 90S IN THE VALLEYS...AS RIDGE ATTEMPTS TO REBUILD BY
THE WEEKEND.

&&

.AVIATION...VFR CONDITIONS EXPECTED WITH SCATTERED TO BROKEN HIGH
CLOUDS. WIDELY SCATTERED THUNDERSTORMS MAINLY OVER HIGHER TERRAIN
THROUGH AT LEAST 06Z. BASES OF THUNDERSTORMS 7-10K FEET.
THUNDERSTORMS MAY PRODUCE GUSTY OUTFLOW WINDS. REDUCED VISIBILITIES
OF 6-10 SM AND LOCAL MVFR AND IFR VISIBILITIES POSSIBLE IN THE
VICINITY OF FIRES. TOP OF SMOKE LAYERS BETWEEN 9-12K FEET MSL. LIGHT
WINDS AT SURFACE AND ALOFT. PATCHY HAZE AND SMOKE EXPECTED THROUGH
AT LEAST SATURDAY WITH AFTERNOON THUNDERSTORMS IN HIGHER ELEVATIONS
THROUGH SUNDAY.

&&

.BOI WATCHES/WARNINGS/ADVISORIES...
ID...NONE.
OR...NONE.
&&

WEATHER.GOV/BOISE

SHORT TERM...BW
LONG TERM....SL/MT
AVIATION.....SL
Hazardous weather outlook, Jul 13, 4:25 AM MST, 11 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BOISE ID
525 AM MDT FRI JUL 13 2007

IDZ011>016-028>030-ORZ061>064-141130-
WEST CENTRAL MOUNTAINS-LOWER TREASURE VALLEY ID-BOISE MOUNTAINS-
UPPER TREASURE VALLEY-SOUTHWEST HIGHLANDS-WESTERN MAGIC VALLEY-
CAMAS PRAIRIE-OWYHEE MOUNTAINS-SOUTHERN TWIN FALLS COUNTY-
HARNEY COUNTY-BAKER COUNTY-MALHEUR COUNTY-
LOWER TREASURE VALLEY OR-
525 AM MDT FRI JUL 13 2007 /425 AM PDT FRI JUL 13 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
IDAHO...SOUTHWEST IDAHO...WEST CENTRAL IDAHO...NORTHEAST OREGON
AND SOUTHEAST OREGON.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The Boise radar (KCBX), 32 km away, was scanning. The volume nearest the first event began at 23:10 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Canyon

When
July 13, 4:10 PM MST to 4:20 PM MST
Where
Canyon County, 2.04 mi NW of Nampa
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.600, -116.600

Quarter Sized Hail Reported.

Hail, Canyon

When
July 13, 4:20 PM MST to 4:30 PM MST
Where
Canyon County, 0.5 mi E of Nampa
Measured
0.88 in hail
Reported by
Broadcast Media
Coordinates
43.580, -116.560

Penny and Nickel Sized Hail Reported.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2007Every state in 2007This day in weather historyWarnings in Idaho, July 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 49215, 49220.